Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Columbia, SC

August 16, 2003Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 16, 2003, 2:59 PM EDT for Clarendon County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 2:59 PM EDT (18:59 UTC)
Expired
Aug 16, 2003, 3:45 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Clarendon County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 161859
SVRCAE
SCC027-161945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT.

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLARENDON COUNTY..MOVING EAST AT 35 MPH.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF

LAT...LON 3375 8016 3357 8019 3347 7946 3372 7943

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:45 AM EDT, 13 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 1:45 AM EDT, 13 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
145 AM EDT SAT AUG 16 2003

SATELLITE APPEARS TO INDICATE A LEAD MID-LEVEL SHORTWAVE TROUGH
MOVING INTO THE FORECAST AREA EARLY THIS MORNING. THE SHORTWAVE
CURRENTLY OVER THE OHIO VALLEY SHOULD APPROACH THE FORECAST AREA
LATER THIS AFTERNOON. THESE FEATURES SHOULD HELP CAUSE AN INCREASE
IN THUNDERSTORM COVERAGE TODAY...BUT IT MAY BE LIMITED BY THE
CONTINUED SURFACE RIDGING. PLAN TO USE THE GUIDANCE CONSENSUS AND
KEEP POPS IN THE CHANCE CATEGORY TODAY. SEVERE THUNDERSTORMS APPEAR
POSSIBLE BECAUSE OF THE UPPER-LEVEL NORTHWEST FLOW...BUT THE CHANCE
MAY BE SMALL BECAUSE BUFKIT ONLY SHOWS WEAK INSTABILITY. THE
FORECAST AREA APPEARS BETWEEN UPPER-LEVEL SUPPORT TONIGHT SO PLAN TO
USE THE LOWER GUIDANCE POPS. THE HIGHER GUIDANCE POPS APPEAR BETTER
FOR SUNDAY BECAUSE OF ANOTHER H5 SHORTWAVE TROUGH MOVING INTO THE
AREA PLUS A PRE-FRONTAL SURFACE TROUGH.

FIRE WEATHER...TODAY  SW 10 3500
               SUNDAY SW  6 4500

FCSTID =    5
CAE   88  72  89  72 /  40  30  40  30
AGS   90  71  91  70 /  40  30  40  30
SSC   89  72  90  72 /  40  30  40  30
OGB   90  73  91  72 /  40  30  40  30

.CAE...
GA...NONE.
SC...NONE.

RJL
Hazardous weather outlook, Aug 16, 5:20 AM EDT, 9 hours 39 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
520 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 16, 1:41 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
141 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

140 PM     7 MILES NE OF BOWMAN      SC   .75 INCH HAIL
08/16/03   ORANGEBURG                     EOC REPORTED DIME SIZE
                                          HAIL

JDB
Special weather statement, Aug 16, 1:53 PM EDT, 1 hour 6 minutes before
SCZ036-161845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY THROUGH 245 PM
EDT...

AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WILKINSON HEIGHTS...
MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND WILKINSON HEIGHTS...ROWESVILLE...
BROOKDALE...BOWMAN...SANTEE...VANCE AND HOLLY HILL THROUGH 245 PM
EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:58 PM EDTSevere Thunderstorm WarningCAEOrangeburg47 min
Aug 16, 5:36 PM EDTSevere Thunderstorm WarningCAESaluda39 min
Aug 16, 6:14 PM EDTSevere Thunderstorm WarningCAELexington, Newberry46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.